Drought, Marion
- When
- July 29, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Despite several days with scattered showers and thunderstorms during the month, Severe (D2) Drought conditions returned to several counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Despite several days with scattered showers and thunderstorms during the month, Severe (D2) Drought conditions returned to several counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 29, 2:32 AM CST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 332 AM CDT TUE JUL 29 2008 .SHORT TERM...TODAY AND WEDNESDAY. THE MODELS HAVE COME IN MUCH WETTER FOR TODAY THAN PREVIOUS RUNS. I AM A LITTLE SUSPICIOUS OF HIGHER POPS GIVEN LACK OF CONVECTION YESTERDAY AND NO SIGNIFICANT FEATURES UPSTREAM TO TRIGGER CONVECTION. MODELS DO INDICATE A ZONE OF VORTICITY MAXIMUM FROM NEAR CHATTANOOGA TO SOUTHEAST MISSOURI. THIS VORT MAXIMUM WILL SLIDE SOUTHWARD INTO NORTH ALABAMA THIS AFTERNOON. UPPER TROF ACROSS EXTREME SOUTHEAST ALABAMA WILL ALSO BE FOCUS FOR CONVECTION TODAY. RAISED POPS ALL AREAS TODAY...WITH HIGHEST RAIN CHANCES SOUTHEAST. FORECAST MODEL SOUNDINGS INDICATE AIR MASS WILL NOT BE AS UNSTABLE AS YESTERDAY...DUE TO WARMER MID LEVELS...HIGHER PRECIPITABLE WATER...AND COOLER AFTERNOON SURFACE TEMPERATURES. HAZARDOUS WEATHER OUTLOOK WILL BE REWORDED FROM SEVERE TO STRONG FOR TODAY. AFTERNOON STORMS WILL LINGER INTO THE EVENING HOURS BUT DIMINISH QUICKLY AFTER SUNSET. GFS MODEL IS MUCH WETTER ON WEDNESDAY THAN NAM. KEPT POPS BELOW GFS MOS AS CENTRAL ALABAMA MAY BE IN BETWEEN SYSTEMS. A FAIRLY STRONG SHORT WAVE TROF WILL BE MOVING THRU THE MID WEST STATES AND BRING INCREASING CHANCES OF RAIN TO AREA BY THURSDAY...AND GULF COAST INSTABILITY AXIS WILL KEEP MOST OF THE CONVECTION CONFINES TO SOUTH ALABAMA...AND SO NAM MODEL MAY BE A BETTER SOLUTION ON WEDNESDAY. APPROACHING SHORT WAVE TROF WILL KEEP CONVECTION GOING WEDNESDAY NIGHT. GFS MOS CONTINUES TO LOWER AFTERNOON TEMPERATURES...AND BASED ON YESTERDAY HIGHS FALLING SHORT OF EXPECTED NUMBERS DESPITE FULL SUNSHINE...WILL STAY CLOSE TO GFS MOS. 58/ROSE .LONG TERM...THURSDAY THROUGH MONDAY. GUIDANCE CONTINUES TO TREND TOWARDS A WETTER FORECAST THURSDAY AND FRIDAY. A SEVERELY POSITIVELY TILTED...BUT HIGHLY AMPLIFIED (FOR JULY) SHORTWAVE SHORTWAVE TROUGH WILL SWING ACROSS CENTRAL ALABAMA ON THURSDAY. THE ORIENTATION OF THE SHORTWAVE WILL NOT BE FAVORABLE FOR SEVERE THUNDERSTORMS...HOWEVER THE PRESENCE OF ANY UPPER LEVEL FEATURES THIS TIME OF YEAR IS LIKELY ENOUGH TO SUPPORT SIGNIFICANT LIGHTNING AT A MINIMUM. AHEAD OF THIS FEATURE...SOUTHERLY FLOW OUT OF THE GULF WILL RESULT IN PRECIPITABLE WATER VALUES IN EXCESS OF TWO INCHES. AT THIS TIME IN AN INCH OR MORE OF RAINFALL AREA WIDE DOES NOT LOOK OUT OF THE QUESTION THURSDAY INTO FRIDAY. PRECIPITATION WILL LIKELY CONTINUE WELL INTO THE OVERNIGHT HOURS. RAINFALL CHANCES WILL DECREASE A BIT ON FRIDAY AS THE TROUGH SHIFTS SOUTH AND EAST OF CENTRAL ALABAMA. AFTERNOON HEATING WILL ENHANCE SHOWERS FRIDAY AFTERNOON...BUT THE BEST CHANCES FOR ADDITIONAL SIGNIFICANT RAINFALL WILL BE SOUTHEAST OF INTERSTATE 85. OVER THE WEEKEND INTO EARLY NEXT WEEK...MODELS ARE HINTING AT POSSIBLE TROPICAL DEVELOPMENT IN THE GULF IN ASSOCIATION WITH THE REMNANTS OF THE DISTURBANCE THAT TRACKED ACROSS CENTRAL ALABAMA ON THURSDAY. HOWEVER THERE IS A LOT OF UNCERTAINTY IN THIS SCENARIO...SO WILL GO WITH A SEASONAL FORECAST WITH HIGHS IN THE LOW TO MIDDLE 90S AND ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS. 12/SIRMON && .AVIATION...06Z TAF DISCUSSION. SOME PATCHY FOG COULD DEVELOP AT ANY LOCATION FROM 09Z THROUGH 12Z POSSIBLY REDUCING VSBYS TO 5 TO 6 MILES. AS THE HEATING OF THE DAY OCCURS...ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP MAINLY FROM 18Z TO 00Z. WENT AHEAD AND MENTIONED VCTS AT ALL LOCATIONS. THUNDERSTORMS WILL END AFTER 00Z WITH VFR CONDITIONS EXPECTED THROUGH 06Z. 50 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 92 72 92 72 86 / 20 20 40 40 60 ANNISTON 92 72 92 71 86 / 30 20 40 40 60 BIRMINGHAM 92 75 91 73 87 / 20 20 40 40 60 TUSCALOOSA 95 74 93 73 90 / 20 20 40 40 70 CALERA 92 74 91 73 87 / 30 20 40 40 70 AUBURN 93 72 90 71 86 / 40 20 50 30 70 MONTGOMERY 94 74 93 75 87 / 30 20 50 40 70 TROY 94 73 90 73 87 / 40 20 50 40 70 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 506 AM CDT TUE JUL 29 2008 ALZ011>015-017>050-300000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 506 AM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE TODAY FROM 2 PM UNTIL 10 PM THIS EVENING. THE PRIMARY THREAT WILL BE WIND GUSTS OF 35 TO 45 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128311, 128312, 128313, 128314.